Sharp inequalities for martingales with values in $\ell_\infty^N$

Adam Osękowski (University of Warsaw)


The objective of the paper is to study sharp inequalities for transforms of martingales taking values in $\ell_\infty^N$. Using Burkholder's method combined with an intrinsic duality argument, we identify, for each $N\geq 2$, the best constant $C_N$ such that the following holds. If $f$ is a martingale with values in $\ell_\infty^N$ and $g$ is its transform by a sequence of signs, then

$$||g||_1\leq C_N ||f||_\infty.$$

This is closely related to the characterization of UMD spaces in terms of the so-called $\eta$ convexity, studied in the eighties by Burkholder and Lee.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-19

Publication Date: August 9, 2013

DOI: 10.1214/EJP.v18-2667


  • Burkholder, D. L. A geometrical characterization of Banach spaces in which martingale difference sequences are unconditional. Ann. Probab. 9 (1981), no. 6, 997--1011. MR0632972
  • Burkholder, D. L. Boundary value problems and sharp inequalities for martingale transforms. Ann. Probab. 12 (1984), no. 3, 647--702. MR0744226
  • Burkholder, Donald L. Martingales and Fourier analysis in Banach spaces. Probability and analysis (Varenna, 1985), 61--108, Lecture Notes in Math., 1206, Springer, Berlin, 1986. MR0864712
  • Burkholder, Donald L. Explorations in martingale theory and its applications. École d'Été de Probabilités de Saint-Flour XIX—1989, 1--66, Lecture Notes in Math., 1464, Springer, Berlin, 1991. MR1108183
  • Burkholder, D. L.; Gundy, R. F. Extrapolation and interpolation of quasi-linear operators on martingales. Acta Math. 124 (1970), 249--304. MR0440695
  • Geiss, Stefan. ${\rm BMO}_ \psi$-spaces and applications to extrapolation theory. Studia Math. 122 (1997), no. 3, 235--274. MR1434474
  • Lee, Jinsik Mok. On Burkholder's biconvex-function characterization of Hilbert spaces. Proc. Amer. Math. Soc. 118 (1993), no. 2, 555--559. MR1159174
  • Osękowski, Adam. Inequalities for dominated martingales. Bernoulli 13 (2007), no. 1, 54--79. MR2307394
  • Osȩkowski, Adam. On relaxing the assumption of differential subordination in some martingale inequalities. Electron. Commun. Probab. 16 (2011), 9--21. MR2753300

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.